MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT
Model Number 1883070HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned.A product analysis has not been performed.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The sales representative reported that the doctor was inserting a high speed rad frontal finesse bur into an m4 handpiece when the doctor pulled on the front and a piece (tip and spiral wrap) of the bur became loose.The bur was immediately taken out the m4 handpiece and other burs were used to complete the procedure.
 
Additional Manufacturer Narrative
The product analysis indicates that one opened sample of part number 1883070hs from lot number 0210526037 was received.A microscope and calipers were used to evaluate the device.Visually, the inner spiral wrap was stretched which resulted in the tip extending beyond the support area of the outer tube and would have resulted in the reported event.Although there was damage to the spiral wrap, the remainder of the inner assembly spun freely by hand.There was gouging and a thinning of the distal outer tube wall thickness which is indicative of excess pressure applied to the bur while in use.There are inspections for damage throughout the manufacturing process.There was no allegation of a defect prior to loading the device in the handpiece and / use.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The information most likely indicates that aggressive use resulted in the gouging and wear which increased the torsional load and caused the spiral wrap damage (this may have been exacerbated by pulling on the front / tip as indicated by the customer).If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - HIGH SPEED RAD®
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6825120
Report Number1045254-2017-00295
Device Sequence Number10981192
Product Code EQJ
UDI-Device Identifier20681490464608
UDI-Public20681490464608
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2023
Device Model Number1883070HS
Device Catalogue Number1883070HS
Device Lot Number0210526037
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2017
Supplement Date Received by Manufacturer11/01/2017
Initial Report FDA Received Date08/28/2017
Supplement Report FDA Received Date11/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1